Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 722, NWS Norman, OK

July 27, 2017Washita County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 27, 2017, 5:59 PM CDT for Washita County, Oklahoma. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2017, 5:59 PM CDT (22:59 UTC)
Expired
Jul 27, 2017, 6:45 PM CDT
In force
46 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

County Washita County, OK

The radar

The Altus AFB radar (KFDR), 102 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2017-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2017-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-252 J/kg
Mixed-layer LCL
1644 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

145 
WUUS54 KOUN 272259
SVROUN
OKC149-272345-
/O.NEW.KOUN.SV.W.0722.170727T2259Z-170727T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
559 PM CDT THU JUL 27 2017

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Washita County in western Oklahoma...

* Until 645 PM CDT

* At 558 PM CDT, a severe thunderstorm was located 4 miles northeast 
  of Sentinel, moving northeast at 5 mph. Additional severe storms 
  were located about 5 miles west of Dill City and 5 miles southwest 
  of Cordell, all moving slowly northeast at 5 mph.

  HAZARD...70 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Cordell, Burns Flat, Sentinel, Dill City, Canute, Corn, Bessie,
  Rocky, Foss and Cloud Chief.

This includes Interstate 40 between mile markers 43 and 54.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3512 9906 3517 9934 3544 9936 3546 9908
      3545 9874 3521 9875
TIME...MOT...LOC 2258Z 222DEG 6KT 3521 9913 

HAIL...0.75IN
WIND...70MPH
 
$$

CMS
2 follow-up statements
246 
WWUS54 KOUN 272325
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
625 PM CDT THU JUL 27 2017

OKC149-272345-
/O.CON.KOUN.SV.W.0722.000000T0000Z-170727T2345Z/
Washita OK-
625 PM CDT THU JUL 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR WASHITA COUNTY...

At 624 PM CDT, a severe thunderstorm was located near Dill City, and 
is nearly stationary. Additional storms were beginning to form 
throughout Washita County.

HAZARD...70 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Cordell, Burns Flat, Sentinel, Dill City, Canute, Corn, Bessie,
Rocky, Foss and Cloud Chief.

This includes Interstate 40 between mile markers 43 and 54.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3512 9906 3517 9934 3544 9936 3546 9908
      3545 9874 3521 9875
TIME...MOT...LOC 2324Z 177DEG 2KT 3527 9920 

HAIL...0.75IN
WIND...70MPH
 
$$

CMS
451 
WWUS54 KOUN 272347
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
647 PM CDT THU JUL 27 2017

OKC149-272357-
/O.EXP.KOUN.SV.W.0722.000000T0000Z-170727T2345Z/
Washita OK-
647 PM CDT THU JUL 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR WASHITA COUNTY HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire. Wind gusts around 
30 to 40 mph may still occur through 7 pm.

LAT...LON 3512 9906 3517 9934 3544 9936 3546 9908
      3545 9874 3521 9875
TIME...MOT...LOC 2347Z 222DEG 6KT 3530 9917 

$$

CMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:52 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 27, 3:52 PM CDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Norman OK
352 PM CDT Thu Jul 27 2017

.DISCUSSION...
A few showers have developed over the past hour in the vicinity
of a prefrontal trough/cold front in western and central Oklahoma.
With hot and somewhat dry conditions, strong outflow winds will
be possible with the stronger storms this afternoon. Convection
that develops in this area will likely weaken during the early
evening.

Additional storms are forming in the Oklahoma and Texas
panhandles in advance of a mid level trough axis/vort max. By this
evening, better mid level ascent may result in more organized
convection that will mainly impact the northern half of Oklahoma.
PWATs along and north of the surface boundary are very high
(1.8-2.1) so areas of locally heavy rainfall are possible.

The front will continue to push southward tonight into Friday and
is expected to stall across northern/central Texas. Drier air will
begin to filter into north central Oklahoma by late Friday, with
rather humid conditions remaining across the rest to the forecast
area. Will allow the Heat Advisory to expire this evening, but a
few areas in far southern Oklahoma and north Texas may have heat
index values near 105 Friday afternoon. Better rain chances Friday
night/early Saturday will be across southern/western Oklahoma and
north Texas.

Drier air will continue to push south and west on Saturday,
bringing much needed relief from rather hot and humid conditions.
Over the weekend, western Oklahoma will have the best opportunity
for rain/storms.

As the upper ridge shifts farther west late Sunday/Monday,
another disturbance may bring a better opportunity for rain and
thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  76  93  72  91 /  40  20  20  20
Hobart OK         76  96  73  93 /  40  30  30  30
Wichita Falls TX  78 101  75  95 /  20  20  30  20
Gage OK           72  84  69  91 /  40  50  40  30
Ponca City OK     75  90  67  88 /  30  10  10   0
Durant OK         79  98  74  92 /  20  20  30  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 8 PM CDT this evening for OKZ024>032-039>043-
     045>048-050>052.

TX...None.
&&
Hazardous weather outlook, Jul 27, 11:43 AM CDT, 6 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1143 AM CDT Thu Jul 27 2017

OKZ004>048-050>052-TXZ083>090-281645-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1143 AM CDT Thu Jul 27 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...This Afternoon and Tonight...

.Heat...
Heat index values will rise to the 103 to 108 range this
afternoon across portions of central and southern Oklahoma. A heat
advisory is in effect for locations along and south of highway
412 and along and east of I-35.

.Thunderstorms...
Scattered showers and some thunderstorms will be possible through
tonight across portions of the area. The strongest storms will be
capable of gusty winds, along with brief heavy downpours, and
frequent lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
Thunderstorm chances will continue through early next week across
portions of Oklahoma and western north Texas. Heavy rainfall and
strong, gusty winds could be possible with some thunderstorms.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Kurtz

In the hours before

Special weather statement, Jul 27, 4:41 PM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
441 PM CDT THU JUL 27 2017

OKZ023-024-272215-
Canadian OK-Caddo OK-
441 PM CDT THU JUL 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Canadian and
northeastern Caddo Counties Until 515 PM CDT...

AT 437 PM CDT, a strong thunderstorm was located near Lookeba, moving
east at 5 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts over 50 MPH...

Locations impacted include...
Binger and Lookeba.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3522 9836 3539 9844 3548 9830 3539 9819
      3527 9818
TIME...MOT...LOC 2137Z 248DEG 5KT 3535 9832

CMS
Special weather statement, Jul 27, 4:53 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
453 PM CDT THU JUL 27 2017

OKZ022-034-035-272230-
Kiowa OK-Washita OK-Greer OK-
453 PM CDT THU JUL 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Kiowa...southwestern
Washita and northeastern Greer Counties Until 530 PM CDT...

AT 450 PM CDT, a strong thunderstorm was located 6 miles north of
Lone Wolf, moving east at 5 MPH. Additional storms were along a line
from Cloud Chief to near Granite.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...

Locations impacted include...
Hobart, Cordell, Granite, Sentinel, Mountain View, Lone Wolf, Gotebo,
Rocky and Altus-Lugert Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3512 9940 3512 9936 3514 9936 3533 9893
      3510 9872 3488 9940 3507 9951
TIME...MOT...LOC 2150Z 248DEG 5KT 3508 9925

CMS
Local storm report, Jul 27, 5:13 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
513 PM CDT THU JUL 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     TSTM WND GST     EAKLY                   35.31N 98.56W
07/27/2017  E70 MPH          CADDO              OK   EMERGENCY MNGR

            ESTIMATED 65-70 MPH GUST.

0506 PM     TSTM WND DMG     EAKLY                   35.31N 98.56W
07/27/2017                   CADDO              OK   EMERGENCY MNGR

            3 INCH TRE LIMBS DOWN.

&&

DW
Special weather statement, Jul 27, 5:28 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
528 PM CDT THU JUL 27 2017

OKZ008-272330-
Kay OK-
528 PM CDT THU JUL 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Kay County Until 630
PM CDT...

AT 525 PM CDT, a strong thunderstorm was located 6 miles west of
Chilocco, moving southeast at 5 MPH.

HAZARDS INCLUDE...
Hail up to the size of peas...
Wind gusts over 50 MPH...

Locations impacted include...
Blackwell, Newkirk, Chilocco and Peckham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3678 9713 3677 9740 3700 9726 3700 9691
TIME...MOT...LOC 2225Z 309DEG 5KT 3701 9719

03
Special weather statement, Jul 27, 5:34 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
534 PM CDT THU JUL 27 2017

OKZ024-272315-
Canadian OK-
534 PM CDT THU JUL 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Canadian County
Until 615 PM CDT...

AT 533 PM CDT, two strong thunderstorm were located near El Reno and
southwest Yukon, moving east at 5 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Storm intensity is increasing and severe weather may develop rapidly.
Stay alert and listen for warnings.

&&

LAT...LON 3540 9801 3558 9798 3559 9768 3535 9768
TIME...MOT...LOC 2233Z 268DEG 6KT 3550 9796

03
Special weather statement, Jul 27, 5:55 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
555 PM CDT THU JUL 27 2017

OKZ025-029-272330-
Oklahoma OK-Cleveland OK-
555 PM CDT THU JUL 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Oklahoma and
northwestern Cleveland Counties Until 630 PM CDT...

AT 554 PM CDT, the leading edge of strong and gusty thunderstorm
winds extended over southwestern Oklahoma City, moving east at 20
MPH.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...

Locations impacted include...
Southern Oklahoma City, Moore and Will Rogers Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3528 9752 3529 9757 3530 9758 3530 9759
      3531 9763 3533 9766 3534 9767 3549 9767
      3545 9749
TIME...MOT...LOC 2254Z 290DEG 16KT 3539 9766

03

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 3:46 PM CDTSpecial Weather StatementOUNCanadian29 min
Jul 27, 4:28 PM CDTSpecial Weather StatementOUNCaddo32 min
Jul 27, 4:35 PM CDTSevere Thunderstorm WarningOUNCaddo, Washita25 min
Jul 27, 4:41 PM CDTSpecial Weather StatementOUNCaddo34 min
Jul 27, 4:53 PM CDTSpecial Weather StatementOUNWashita37 min
Jul 27, 5:00 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian45 min
Jul 27, 5:16 PM CDTSevere Thunderstorm WarningOUNKiowa, Washita44 min
Jul 27, 5:28 PM CDTSpecial Weather StatementOUNKay62 min
Jul 27, 5:34 PM CDTSpecial Weather StatementOUNCanadian41 min
Jul 27, 5:40 PM CDTSevere Thunderstorm WarningOUNCanadian52 min
Jul 27, 5:44 PM CDTSevere Thunderstorm WarningOUNWashita46 min
Jul 27, 5:55 PM CDTSpecial Weather StatementOUNOklahoma35 min
Jul 27, 6:02 PM CDTSevere Thunderstorm WarningOUNCleveland, Oklahoma58 min
Jul 27, 6:03 PM CDTSpecial Weather StatementOUNGreer27 min
Jul 27, 6:19 PM CDTSpecial Weather StatementOUNCanadian41 min
Jul 27, 6:27 PM CDTSpecial Weather StatementOUNOklahoma48 min
Jul 27, 6:32 PM CDTSpecial Weather StatementOUNBeckham28 min
Jul 27, 6:39 PM CDTSevere Thunderstorm WarningOUNBeckham36 min
Jul 27, 6:40 PM CDTSevere Thunderstorm WarningOUNCanadian, Oklahoma33 min
Jul 27, 6:53 PM CDTSpecial Weather StatementOUNCanadian37 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.